Pennsylvania, 2006

Flash Flood in Pennsylvania, June 1, 2006

June 1, 2006 · NWS CTP · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 1, 2:30 PM EST, 3 hours 21 minutes earlier.

Area forecast discussion, Jun 1, 2:30 PM EST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
330 PM EDT THU JUN 1 2006

.SHORT TERM /TONIGHT THROUGH FRIDAY/...
SLOW MOVING COLD FRONT WILL PUSH THRU CENTRAL PA OVERNIGHT. PLENTY
OF INSTABILITY AHEAD OF THIS FEATURE FOR TSTMS THIS EVENING.
HOWEVER...SHEAR RELATIVELY WEAK...SO ANY SVR WX WILL BE ISOLATED
WITH PULSE TYPE STORMS. WILL MAINTAIN FFA OVR MTNS N OF IPT AND
LAUREL HIGHLANDS...WHERE 1HR FFG VALUES REMAIN BLW 1 INCH DUE TO
HEAVY RAIN OF RECENT DAYS. BULK OF THE CONVECTION SHOULD HAVE
DISSIPATED BY MIDNIGHT...SO HAVE LOWERED POPS CONSIDERABLY DURING
THE EARLY FRI MORNING HOURS.

WAVE OF LO PRES RIDING S OF PA ON FRIDAY WILL LIKELY SPREAD ANOTHER
ROUND OF RAIN/THUNDER INTO SOUTHERN AND CENTRAL PA BY AFTN. SREF
DATA SUGGESTS CAT POPS OVER THE SOUTH...CHC NORTH. AT THIS
POINT...THE COOLER MAV TEMPS SEEM MORE REASONABLE GIVEN THE
LIKELIHOOD OF CLDS/RAIN AND EASTERLY COMPONENT TO BLYR FLOW.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
TROFFING WILL DOMINATE THE UPPER FLOW PATTERN THIS PERIOD FOLLOWING
THE BREAK DOWN OF THE UPPER RIDGE PRIOR TO THE START OF THIS PERIOD.
THE SURFACE FRONT ASSOCIATED WITH THE INITIAL TROF AXIS SHOULD BE
EXITING THE REGION BY FRIDAY NIGHT AND MOST OF THE RAIN AND
THUNDERSTORM ACTIVITY WILL HAVE ENDED.

AS NOTED THE OTHER DAY...GUIDANCE IS SHOWING A GOOD DEAL OF
SHORTWAVE ENERGY REMAINING BEHIND THE INITIAL TROF. AN UPR LOW IS
FORECAST TO CLOSE OFF OVER THE GREAT LAKES STATES SATURDAY MORNING AND
DROP SOUTH THROUGH THE OHIO VALLEY AND INTO THE CAROLINAS BY
TUESDAY. IT IS THEN FORECAST TO SLOWLY LIFT OUT THROUGH THE END OF
THE PERIOD WITH ANOTHER CLOSED LOW MOVING INTO THE GREAT LAKES
DURING THIS TIME. SO AFTER OUR FIRST TOUCH OF SUMMER HEAT THIS PAST
WEEK...IT LOOKS AS THOUGH WE WILL BE HEADING INTO AN EXTENDED PERIOD OF
BELOW NORMAL TEMPERATURES WITH POTENTIAL FOR AT LEAST SCATTERED
SHOWER ACTIVITY EACH DAY.

&&

.AVIATION...
MUCH OF THE LATE AFTN/EVENING HOURS SHOULD BE IN VFR CATEGORY OVR
CENTRAL PA. HOWEVER...SCT SHWRS/TSTMS WILL LOCALLY REDUCE CIGS/VIS.
EXPECT BULK OF CONVECTION TO DIE DOWN LATE TONIGHT.
HOWEVER...COOLING BYLR WILL RESULT IN DETERIORATING FLYING
CONDITIONS IN FOG/LOW CIGS. EXPECT SOME LOCAL IFR CONDITIONS BTWN
09Z-13Z. LL MOISTURE SHOULD LIFT OUT BY MID AM...RESULTING IN
GENERALLY MVFR CIGS BY MIDDAY FRIDAY.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR PAZ037-041-042 UNTIL 6 AM FRIDAY.
FLASH FLOOD WATCH FOR PAZ024-033 UNTIL 10 PM FRIDAY.
&&

SHORT TERM...FITZGERALD
LONG TERM...GARTNER
AVIATION...FITZGERALD
Hazardous weather outlook, Jun 1, 11:54 AM EST, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1254 PM EDT THU JUN 1 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-021700-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
1254 PM EDT THU JUN 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLOW MOVING COLD FRONT WILL PUSH SOUTHWARD INTO PENNSYLVANIA
LATER TODAY...TRIGGERING MORE SHOWERS AND THUNDERSTORMS. LOCALLIZED
FLASH FLOODING IS POSSIBLE DUE TO THE SLOW MOVING NATURE OF THESE
STORMS. HOWEVER...THE GREATEST RISK WILL BE OVER THE LAUREL
HIGHLANDS AND MOUNTAINS NORTH OF WILLIAMSPORT...WHERE HEAVY RAIN
HAS FALLEN IN RECENT DAYS.

IN ADDITION...A FEW OF THESE STORMS COULD PRODUCE DAMAGING WIND
GUSTS OR LARGE HAIL...ESPECIALLY SOUTH AND EAST OF
WILLIAMSPORT...STATE COLLEGE AND ALTOONA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN AREA OF LOW PRESSURE WILL RIDE ALONG THE SLOW MOVING FRONTAL
BOUNDARY ON FRIDAY...PRODUCING MORE RAIN OVER CENTRAL PENNSYLVANIA. FLOODING
MAY BE POSSIBLE...ESPECIALLY IN AREAS THAT HAVE RECEIVED HEAVY
RAIN IN THE LAST TWO OR THREE DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY. PLEASE CALL WITH
REPORTS OF FLOODING OR SEVERE WEATHER.

In the hours before

Special weather statement, Jun 1, 3:27 PM EST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
427 PM EDT THU JUN 1 2006

PAZ034-035-012200-
BEDFORD-FULTON-
427 PM EDT THU JUN 1 2006

...A STRONG THUNDERSTORM WILL AFFECT BEDFORD AND FULTON COUNTIES
THROUGH 6 PM EDT...

AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF BREEZEWOOD...MOVING EAST AT
15 MPH. THE THUNDERSTORM WILL BE NEAR CRYSTAL SPRINGS...LOCUST GROVE
AROUND 445 PM...NEEDMORE AROUND 500 PM...BIG COVE TANNERY...
HARRISSONVILLE AROUND 515 PM AND MCCONNELLSBURG AROUND 530 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 158 AND 163...I-70 BETWEEN
MILE MARKERS 147 AND 162.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE
522.

VERY HEAVY RAIN OF UP TO ONE INCH IN A 30 MINUTE PERIOD WILL FALL
FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY
FILL ROADSIDE DITCHES AND SMALL STREAMS.

BRIEF WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS
STORM.

EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THIS
STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

FORECASTER: LAMBERT
Special weather statement, Jun 1, 3:55 PM EST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
455 PM EDT THU JUN 1 2006

PAZ017-012200-
CLEARFIELD-
455 PM EDT THU JUN 1 2006

...A STRONG THUNDERSTORM WILL AFFECT CLEARFIELD COUNTY THROUGH 6 PM
EDT...

AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTHWEST OF DUBOIS...MOVING EAST
SOUTHEAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR TREASURE
LAKE...DUBOIS AROUND 500 PM...PENFIELD AROUND 515 PM...S.B. ELLIOT
STATE PARK AND PARKER DAM STATE PARK AROUND 530 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 97 AND 115.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 219...STATE
ROAD 153.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

BRIEF WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS
STORM.

ALSO...EXPECT FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING FROM
THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

FORECASTER: LAMBERT
Special weather statement, Jun 1, 4:43 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
543 PM EDT THU JUN 1 2006

PAZ065-066-012245-
LANCASTER-YORK-
543 PM EDT THU JUN 1 2006

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN LANCASTER COUNTY AND
SOUTHEASTERN YORK COUNTY THROUGH 645 PM EDT...

AT 543 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
OXFORD TO 11 MILES SOUTH OF WILLOW STREET TO 12 MILES SOUTHEAST OF
RED LION TO 12 MILES SOUTH OF RED LION...MOVING EAST SOUTHEAST AT 10
MPH. THE THUNDERSTORMS WILL BE NEAR FAWN GROVE...BETHEL AROUND 600
PM...WAKEFIELD AND DELTA AROUND 630 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 222.

A 20 MINUTE PERIOD OF VERY HEAVY RAIN WILL FALL FROM THESE
STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

ALSO EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING FROM
THESE STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

FORECASTER: LAMBERT
Local storm report, Jun 1, 5:15 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
615 PM EDT THU JUN 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     TSTM WND DMG     POTTSVILLE              40.68N 76.21W
06/01/2006                   SCHUYLKILL         PA   EMERGENCY MNGR

            TREES DOWN

&&

PAH
Special weather statement, Jun 1, 5:24 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
624 PM EDT THU JUN 1 2006

PAZ026-012330-
HUNTINGDON-
624 PM EDT THU JUN 1 2006

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN HUNTINGDON COUNTY...

AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES NORTHEAST OF BREEZEWOOD...MOVING EAST AT
20 MPH. THE THUNDERSTORM WILL BE NEAR THREE SPRINGS AROUND 635 PM...
ORBISONIA AROUND 655 PM AND SHIRLEYSBURG AROUND 700 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 522.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

FORECASTER:JUNG
Special weather statement, Jun 1, 5:33 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
633 PM EDT THU JUN 1 2006

PAZ012-045-012315-
NORTHERN CLINTON-SOUTHERN CLINTON-
633 PM EDT THU JUN 1 2006

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CLINTON COUNTY...

AT 629 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES WEST OF LOCK HAVEN...MOVING EAST AT 25
MPH. THE THUNDERSTORM WILL BE NEAR MILL HALL...LAMAR AROUND 640 PM...
LOCK HAVEN...MACKEYVILLE AROUND 645 PM...DUNNSTOWN AROUND 650 PM...
MCELHATTAN AROUND 655 PM...AVIS AROUND 700 PM AND LOGANTON AROUND 705
PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 172 AND 191.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 220.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

EXPECT SMALL HAIL AND FREQUENT...DANGEROUS LIGHTNING FROM THIS STORM.

FORECASTER:JUNG

The radar

The Sterling radar (KLWX), 124 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, York

When
June 1, 5:51 PM EST to 8:15 PM EST
Where
York County, 4 mi NE of Fawn Grove
Reported by
EMERGENCY MANAGER
Coordinates
39.920, -76.726 (the zone’s center; the record gives no point)

Thunderstorms produced heavy rain and localized flash flooding in southeast York County. Most of the activity was centered near and northeast of the town of Fawn Grove, where local rain reports of 6 inches in less than 2 hours were received. Several roads and intersections were closed and flooded, including Woodbine Road, Route 425 and Nace Road. There were no injuries.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518963.